Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

September 19, 2018Cherry County, Nebraska

NWS North Platte, NE issued this special weather statement at Sep 19, 2018, 2:15 AM MDT for Cherry County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 2:15 AM MDT (08:15 UTC)
Expired
Sep 19, 2018, 3:00 AM MDT
In force
45 min
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS83 KLBF 190815
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
315 AM CDT WED SEP 19 2018
 
NEZ005-094-190900-
Eastern Cherry NE-Western Cherry NE-
315 AM CDT WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
400 AM CDT/300 AM MDT/...

At 314 AM CDT/214 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Medicine Lake, or 29 miles southeast of
Martin, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel, Medicine Lake, Crookston, Cody Lake, Eli and
Anderson Bridge State Wildlife Management Area.

This includes Highway 20 between mile markers 143 and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4283 10071 4267 10143 4294 10157 4300 10125
      4300 10078
TIME...MOT...LOC 0814Z 252DEG 31KT 4282 10139 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Sep 18, 10:53 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 18, 10:53 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1153 PM CDT Tue Sep 18 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 359 PM CDT Tue Sep 18 2018

The primary forecast challenges through tomorrow are temperatures
and precipitation as the cold/stationary front continues to
oscillate across the area. The front will be focus for additional
convective development tonight and another fall-like day for
northern Neb and summer-like for southern Neb.

This evening and tonight... The cluster of storms that traversed the
central Sandhills this morning and afternoon has exited the CWA as
of 20z. CAMs peg the same area for another round of storms tonight,
and environmental analysis supports areas north of the front as
well. Low levels have dried out in the wake of this cluster, so not
expecting much before 03z. Activity should pick up when the LLJ adds
extra forcing and surface moisture convergence improves. The bulk of
the heavier storms will likely lie across South Dakota, but expect
at least scattered coverage across the Sandhills. Soundings suggest
a large inversion with little to no MLCAPE, which will greatly limit
the severe potential. However, some instability exists in the mid
levels above the LLJ and inversion (up to 1000j/kg MUCAPE at VTN)
and deep layer shear is rather impressive (50+ kts). Can't
completely rule out a stray strong or severe storm that can tap into
that energy (as seen from last night with a lone large hail/wind
producer near TIF). Made little change to previous forecast lows as
50s west/60s east seemed reasonable. Continued southerly flow on the
warm side of the front and increased cloudiness will keep temps mild
(and 10 to 15 degrees above normal).

Tomorrow... After tonight's convection, there should be a lull in
the activity for most areas late morning to early afternoon. Things
should pick up fairly quickly toward late afternoon/early evening as
the main sfc low deepens and begins its approach toward western Neb.
Model consensus is in general agreement with placing the front invof
I-80 around 00z. Severe potential appears better Wed evening due to
more instability (MLCAPE of 1000+ j/kg) and continued strong deep
layer shear, in addition to better low level shear (40+ kts at 0-
3km). Hodographs and wind profiles indicate plenty of directional
shear with sfc easterlies, H85 southerlies, H7-5 westerlies. Max
temps will be tricky again considering any existing convection or
clouds and the location of the front. Trended cooler across the
north and slightly warmer far south, partly based on guidance and
what was observed today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 359 PM CDT Tue Sep 18 2018

The upper ridge over the Lower Mississippi Valley slowly moves east
as a northern stream trough cuts through the Plains this week. A
deeper trough then digs into the Intermountain West early next week.
At the surface, the stalled front finally pushes out of the region
on Thursday. A high pressure settles into Upper Midwest late this
week and is followed by another front on the heels of the upper
trough.

Wed night into Thursday... Still looks like the best chance for
widespread/measureable precip as the sfc low rides up the front and
kicks out of here. In addition to the elevated hail/wind potential,
also need to monitor the heavy rain threat as PWATs are seasonably
high (1.3+ in). Any issues that could arise would probably be from
training storms and brief high rainfall rates of 0.5 in/hour. The
heaviest/most intense rain will likely be overnight. Have most of
the precip east of Hwy 83 by 18z Thu and out of the area by 00z Fri.
Nudged Thu highs slightly lower due to rain and fropa timing. The
strongest CAA at H85 occurs Thu night with temps dropping to around
3C by Fri morning. In response, made lows even cooler into the lower
40s near the Pine Ridge, mid/upper 40s northern Neb and lower 50s
south.

Friday and beyond... Precip chances appear sparse with a sfc high
overhead and either southerly or downslope flow at H85. Temps will
be fall-like, aka seasonable, Friday as CAA continues through the
afternoon and return flow has slowed. However, WAA kicks into high
gear for the weekend, and with breezy south winds and sunshine,
expect upper 70s and 80s once again. The next shot of rain comes
with the cold front and upper trough toward Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM CDT Tue Sep 18 2018

A front will lift north into north central Nebraska overnight.
IFR ceilings will continue to develop north of the front across
northern Nebraska overnight. On Wednesday, the front will retreat
southward as a cold front into southwest Nebraska by late
afternoon. There will be a chance for showers and thunderstorms
overnight across northern Nebraska, with chances increasing
southward into the central Sandhills during the late afternoon
hours Wednesday. While IFR ceilings are expected at KVTN overnight
and on Wednesday, VFR conditions should prevail at KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Sep 18, 2:37 PM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Tue Sep 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Tue Sep 18 2018 /237 PM MDT Tue Sep 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for showers and thunderstorms tonight, mainly
north of Highway 91 west along Highway 2 from Burwell to
Ellsworth. A isolated strong storm cannot be ruled out with hail
and strong winds the main threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated severe storms will be possible late Wednesday into early
Wednesday night, mainly along and north of a line from Hayes
Center to Ewing. Large hail and damaging winds are the main
threats. Locally heavy rainfall will also be possible across
northern Nebraska Wednesday night into early Thursday with
numerous showers and thunderstorms expected, along with storms
redeveloping and moving over the same area. While thunderstorms
will linger across the area late Thursday, the threat for severe
storms then is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Sep 19, 2:15 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 AM CDT WED SEP 19 2018

NEZ005-094-190900-
Eastern Cherry NE-Western Cherry NE-
315 AM CDT WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
400 AM CDT/300 AM MDT/...

At 314 AM CDT/214 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Medicine Lake, or 29 miles southeast of
Martin, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel, Medicine Lake, Crookston, Cody Lake, Eli and
Anderson Bridge State Wildlife Management Area.

This includes Highway 20 between mile markers 143 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4283 10071 4267 10143 4294 10157 4300 10125
      4300 10078
TIME...MOT...LOC 0814Z 252DEG 31KT 4282 10139

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:51 PM MDTSpecial Weather StatementLBFWheeler39 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.